A coroner has issued a stark warning about the dangers of anabolic steroids after hearing details of the tragic death of a fit and healthy sports-mad teenager.
Cork City coroner Philip Comyn returned a verdict of misadventure after an inquest was told how the muscle-building steroid, Stanozolol, contributed to the death of Luke O’Brien-May, aged 17, from Grange, Kilmallock, Co Limerick.
“He was a young man with the world ahead of him. It is a terrible tragedy,” Mr Comyn said.
“It highlights the dangers of taking anabolic steroids which are used to build muscle mass and to compete or train harder.
“But they carry with them a significant and serious health risk. Most are obtained illegally and over the internet. You do not know what you are getting and it can have life-changing or even life-terminating effects.
He plans to bring details of the inquest to the attention of the Health Products Regulatory Authority (HPRA).
Cork City Coroner’s Court was told that Luke, a student at Castletroy College, started his Leaving Cert on June 7, 2017, but started vomiting five days later. The following morning, he went to his GP.
By June 13, he became more unwell, agitated, and disorientated and was brought by ambulance to University Hospital Limerick. Three days later, he was transferred to Cork University Hospital where consultant physician Robert Plant said the teenager’s brain swelled to a point where it triggered a “sudden and rapid decline”. He died on June 18.
Dr Plant said it was clear Luke had been suffering from a brain injury for the previous days, given the vomiting and disorientation.
He told Dr Comyn he could say with certainty that doctors found no other cause for the brain swelling. He said the myriad side-effects of drugs such as Stanozolol on the liver, kidneys, heart, and brain are well-known but he said there is increasing awareness that such drugs are also neurotoxic.
However, he said people buy the muscle-building performance-enhancing drugs online, with no clarity on the contents, purity or dosage, and take them based on the anecdotal suggestions or advice of friends in the gym.
Assistant state pathologist Margot Bolster said that an autopsy found trace elements of stanozolol in Luke’s blood and a rare side- effect of taking the drug was brain swelling. The cause of death, in her opinion, was severe brain swelling following ingestion of Stanozolol.
Dr Comyn told Luke’s parents their son’s lungs were donated to a married man in his 30s, who is doing well post-transplant; his liver was donated to a man in his early 60s, who is also doing well; and his kidneys were donated to a man in his 30s and a woman in her 20s, both of whom had been on dialysis.
His heart valves were used in a surgery at a later date.
The volume of anabolic steroids illegally imported continues to soar. Figures released by HPRA in April found anabolic steroids accounted for almost half (47%) of the close to 1m highly potent prescription medicines seized last year.
Of 948,915 dosage units seized in 2017, 450,000 were anabolic steroids, almost 12 times the 2015 amount.
Sedatives accounted for almost a quarter of the haul (23%), and erectile dysfunction medicine for 13%.
HPRA director of compliance John Lynch said they were concerned at the rate of increase in detentions of anabolic steroids.
“They have been linked to a range of significant side- effects including liver damage, blood clots, heart attacks, and strokes,” he said.
© Irish Examiner Ltd. All rights reserved